Tranylcypromine [Parnate]

I've been prescribed Tranylcypromine for more than twenty years although I haven't needed treatment for Clinical Depression for over fifteen years. My GP would rather I wasn't on it at all because of the problems it causes should I need certain other medications or anaesthesia any time in the future. I was prescribed 30mg [maximum dose] initially and stayed on this dose for 5 years before reducing it to a maintenance dose of 10mg. However when I tried to stop it altogether I experienced anxiety attacks and some of the symptoms of my previous illness. These are now recognised as part of a withdrawal syndrome. Has anybody here had experience of coming of MAOI's?

Last edited by

9 Replies

  • I'm afraid I don't have experience - but believe that as a class of drugs they are quite difficult. Definitely not something to try to come off 'cold turkey'. But really hope that the earlier experience hasn't put you off trying - and a real thumbs up to you that it doesn't seem to have.

    Hope someone else can provide you with more relevant support.

    Did your GP recommend that you just stop or did he have a plan for reducing the dosage gradually? Is there a specialist you have seen in the past that you could be referred back to?

  • Many thanks for your response. About 6 years ago I underwent surgery for a trapped nerve and was told I needed to stop them for three weeks or I could not receive anaesthesia. I said 'No problem' and promptly stopped them, The anaesthetist was so surprised that he checked with my GP to see if I could be lying and, if not, whether my GP approved. So the op went ahead and everyone was satisfied. However I returned to using them as I was feeling grey - not depressed exactly but a bit blue, foggy, less alive. Fearing depression I restarted them.

    A few years later and I decided to stop them again and within 3 days felt on the edge of a depressive relapse. At present I am on the minimum dose of 10mg once a day and am thinking of trying to make that one every other day for a month then one every third day and so on a month at a time. The original psychiatrist who prescribed them is long gone by twenty years and 350 miles and few psychiatrists approve of them or would prescribe them today [Though the first time I was prescribed them they worked in four days - it was like an amphetamine high - which is hardly surprising as I later found out that they metabolise as amphetamine.]

    I'll see how my new attempt to come off them goes. I hope my response hasn't been too long.

  • Managed to read through the response with no problems

    Have you discussed the strategy with your GP - it may be that there is something that you could take in partnership with the dosage whilst you are coming off and may be moving to another drug if you feel that you still need medication.

    It might also be a good time to look at developing other strategies to help you cope with the dullness. Would you be able to take up a physical activity ... not sure how that would fit in if you are still having problems with trapped nerves - meditation and yoga can also be other good strategies - talking - even posting here will probably help you cope with the fears about sinking back into the black abyss.

    Hope it all works out.

  • My GP practice doesn't really know any more about the drug than I've gleaned over the years and from research - mostly carried out in America where they prescribe enormous doses. [The BNF states that the maximum dose is 30mg. In the USA as much as 70 to 100mg is prescribed and much of the work published about ceasing the drug deals with an abrupt withdrawal - which is truly staggering. Knowing the drug as well as I do from usage I can't begin to think of anything except say 200 - 400mg of Caffeine as tranylcypromine is basically a stimulant.

    As for exercise I'm very lucky. The trapped nerve was in my elbow and the condition it caused, a tremor of the fingers, is cured. Otherwise I'm healthy, apart from having a BMI of 28.

    That's being taken care of by walking between 5 and 7.5 miles a day [The 10,000 Steps Challenge]. I've just come in from an invigorating walk in strong blustery showers.

    I shall let the senior partner know at my GP practice that I intend to taper of over three to four months and listen to any helpful suggestions; though her predecessor knew me better but has retired.

    Actually I seem to be atypical as a user of parnate. There is a list of things I shouldn't eat or drink but over the years by trial and error I've found the rule just doesn't apply - it's a case of contraindications always dealing with the worst case scenario.

    Thank you for providing me with conversation on this topic. It helps me consider all the angles and is very supportive.

  • Glad it helped and best of luck

  • be very careful with your apparent immunity to some of the forbidden substances. For instance you could have three slices of cheese and because it is organic the fourth slice could have a huge chunk of tyrosene in it. I had a major seratonin incident as they call it, I had been ok with soy sauce but I didnt know this batch was about seven years old and had been fermenting away in an old farm house-I felt like Id been kicked in the stomach and my BP soared -I survived butb with a headache that lasted 6 moths.As regards adending a MAOI it is little known tyhat yo can do this with small amphetamine doses especially adderall. Get your doc to read Stahl if he is doubtful.It worked for me

  • Hello, Did you go off of parnate and if so what symptons did you experience I've been on parnate for 27 years and I feel its time to do something different. It doesn't seem there are many people out there that have been prescribed this medication. It helped me in the beginning but I think long term it's causing other issues.

  • HI tndrheart2009

    I have been on PArnate for about 25 years (now 71). I have taken anywhere from 30 mg/day up to 50 mg/day after my wife passed. I am now trying to go off from the current dose of 30 mg/day. Will wait 7 days and then drop to 20mg/day. and then another 7 days to 10 mg/day. Will be visiting a new psychiatrist who will not prescribe Parnate. I am worried about severe withdrawal, but really have no choice now

  • I have been on Parnate for over 30 years. I have tried three times to get off of it. I went down very, very gradually twice, and was able to be off of it for quite a few weeks before the withdrawal symptoms became unbearable. I felt the physical effects of withdrawal just a day or two after I stopped taking it. I often have vivid nightmares if I miss even a day, and that happened. I also had a strange achy feeling that was familiar from forgetting my Parnate on occasion over the years. Each time, though, there was a physical effect several weeks later of extreme weakness, fatigue, and depression. Eventually I had panic attacks and was extremely anxious. The withdrawal symptoms were both physical and emotional. I went back on it each time, and the symptoms disappeared within a day or two.

    THe only reason I went off of it was fear that, as I got older, I might need more medications and perhaps a surgery, and I would put myself at risk with anaesthesia, ets. I thought it was in my best interest to get off of it. A surgery DID come up, and I was really afraid of the risks. I talked to the anathesiologist and to my doctor, and all assured me that anaesthesiology has come a long way in 30 years and that I was entirely safe, even if I didn't go off Parnate.

    My surgery went fine. I think Parnate still helps me a lot, so I don't have plans to try to "kick it" again soon. If it didn't help me, I guess I would try again, but I can't imagine why it would go any better in the future than it did the other three times I tried. Luckily, I am helped quite a lot by Parnate, and it was really quite a miraculous drug for me. I think I am one of the 'atypicals', and I seem to need it. We are all so unique in our chemistry, that there is no telling how your withdrawal might go. It might be easy and seamless. This was just my experience.

You may also like...